Septic Shock: Acute Generalised Exanthematous Pustulosis

1497 words (6 pages) Essay

5th Sep 2017 Health Reference this

Tags:

Disclaimer: This work has been submitted by a university student. This is not an example of the work produced by our Essay Writing Service. You can view samples of our professional work here.

Any opinions, findings, conclusions or recommendations expressed in this material are those of the authors and do not necessarily reflect the views of UKEssays.com.

An illusion of Septic Shock: Acute Generalised Exanthematous Pustulosis with Multi organ Dysfunction

Acute Generalised Exanthematous Pustulosis (AGEP) is a rare cutaneous eruption, most often caused by commonly used antibiotics. It is characterized by an acute onset of non-follicular sterile pustular rash and erythema within hours or days of drug exposure and usually resolves spontaneously within 1-2 weeks once the drug is discontinued. Hemodynamic involvement in the form of shock is rare. Here, we present a severe case of AGEP, manifesting with systemic involvement and hemodynamic instability resulting into shock with multi-organ dysfunction. The associated drugs were Erythromycin and Fluconazole with a possible combined effect of these two drugs that resulted in systemic involvement. Our patient improved markedly, both his hemodynamically and dermatologically, after discontinuation of the drugs and with systemic steroid therapy.

BACKGROUND Why you think this case is important – why did you write it up?

Acute Generalised Exanthematous Pustulosis (AGEP) is a rare condition which presents with rapid onset of several non-follicular sterile pustules occurring diffusely on an edematous and erythematous background (1) (2). Systemic manifestations are typically restricted to fever and leukocytosis. Reversible mild hepatic and kidney injury have been reported in some cases (1) (3). AGEP is caused by drugs in 90% of the cases (3) and spontaneously resolves rapidly after the offending agent has been discontinued. Topical steroids are used for symptom relief and systemic steroids have been used in atypical severe presentations with systemic involvement (4) (5). Here we describe a unique case of Erythromycin and Fluconazole induced severe form of AGEP presenting with shock requiring vasopressors and multi-organ dysfunction requiring CVVHD. Despite prompt discontinuation of the offending agent, patient’s condition continued to deteriorate until systemic steroids were initiated.

CASE PRESENTATION Presenting features, medical/social/family history

A 61-year-old man with morbid obesity, COPD, hypertension, and Type 2 diabetes mellitus was admitted to the hospital for acute onset rapidly progressive diffusely erythematous rash within the deep folds of his pannus and scrotum, which was refractory to over-the-counter topical therapy. There was concern for erythrasma so he was started on erythromycin and fluconazole. Within three days, the patient’s rash spread diffusely across his trunk and extremities to form erythematous morbilliform papules which coalesced to form plaques. Within 12 hours of noticeably worsening rash, the patient acutely decompensated, became short of breath and developed metabolic and respiratory acidosis, requiring transfer to the Intensive Care Unit. He was initially started on BiPAP, however due to increasing somnolence he was intubated. He was noted to be hypotensive with blood pressure of 66/42 mmHg, not responsive to intravenous fluid resuscitation. Patient was started on vasopressor support with norepinephrine. On laboratory analysis, he was found to have leukocytosis (WBC 31.10 10^3/uL), a mixed metabolic and respiratory acidosis, lactic acidosis, as well as hepatic injury with AST of 4902 units/ml and an ALT of 3073 units/ml. He subsequently developed acute renal failure with a creatinine of 3.06 mg/dL, hyperkalemia of 6.3 mmol/L and phosphorus of 7.0 mg/dL and was started on CVVHD.

INVESTIGATIONS If relevant

More detailed The patient was thoroughly evaluated for an infectious source with radiographic studies and blood and urine cultures, however all work up was negative. Skin biopsy was performed which showed diffuse spongiosis, as well as numerous subcorneal pustules filled with a mixed inflammatory infiltrate, predominately consisting of neutrophils, with some associated lymphocytes consistent with AGEP.

DIFFERENTIAL DIAGNOSIS If relevant

Other differentials included septic shock, pustular psoriasis, Toxic epidermal necrolysis, Stevens- Johnson syndrome

TREATMENT If relevant

Erythromycin and Fluconazole were immediately discontinued upon acute decompensation. Due to concern for septic shock initially, he was started on broad spectrum antibiotics, with Vancomycin, Meropenem and Micafungin. However, when the infectious work up was negative, antibiotics were discontinued. With suspicion of AGEP, he was treated with methylprednisolone 80 mg every 8 hours for three days and eventual slow taper on oral steroids.

OUTCOME AND FOLLOW-UP

The patient had marked improvement in both hemodynamics and rash once started on steroids. He no longer required vasopressor agents and was extubated on Day 3 of methylprednisolone. He required four days of CVVHD and had complete recovery of both kidney and liver function. He was maintained on oral prednisone with slow taper for 2 weeks.

DISCUSSION Include a very brief review of similar published cases

Acute Generalised Exanthematous Pustulosis (AGEP) is a relatively rare cutaneous condition provoked by drugs- mainly by anti-infective agents, less commonly by infections (3)(4) and sometimes the cause remains unclear. It is believed to be a T-cell mediated neutrophilic inflammation and the histological hallmark is a spongiform subcorneal/intraepidermal pustule. The rash typically starts in the intertriginous area, as seen in our patient, or the face and rapidly spreads to involve the rest of the body. Systemic manifestations are typically just limited to include fever and neutrophilic leucocytosis and organ involvement is rare. In a few patients, mild hepatic and kidney dysfunction has been reported (1)(6)(3). Our case of AGEP was an atypical presentation with severe systemic involvement leading to hemodynamic instability and multi-organ dysfunction, thereby giving an illusion of septic shock. To the best of our knowledge,  there have been only a few reported cases of AGEP with such severe presentation and none of these cases were associated with the use of Erythromycin and Fluconazole (7)(8)(9).  In most of the severe presentations, Vancomycin was the culprit medication (7)(8)(9). It is possible that the combined effect of Erythromycin and Fluconazole which are both hepatically metabolized and alter each other’s metabolism leading to increased drug levels resulted in the drug reaction being severe with systemic involvement as an affect.

Other differentials to consider would be pustular psoriasis, Stevens-Johnson syndrome and Toxic epidermal necrolysis. The patient had no history of psoriasis and the concern for SJS and TEN was low based on the history, lack of mucosal involvement and the timing of the drug eruption within a few days of the antibiotics was more in favour of AGEP which was later confirmed by the biopsy results.

Treatment of AGEP involves prompt removal of the offending agent which typically leads to improvement in symptoms within a few days. Topical steroids can be used for symptom relief. Systemic steroids are not indicated , but have been used in rare cases with severe presentations such as in our case, but currently there is not enough data to support the use of systemic steroids to reduce the duration of the symptoms and early recovery (11)(5)(4)(10).

LEARNING POINTS/TAKE HOME MESSAGES 3 to 5 bullet points – this is a required field

  • AGEP is a rare cutaneous drug eruption which can be severe and mimic septic shock. It should be suspected in patients being managed as septic shock with negative infectious work up and the patient’s condition continues to deteriorate while on anti-infective agents.
  • Several medications have been known to cause AGEP, but it is unclear as to which factors contribute to its severity.
  • Discontinuation of the culprit agent might not always result in clinical improvement , especially in severe cases and there might be a role for systemic steroids to promote early clinical recovery.

Cite This Work

To export a reference to this article please select a referencing stye below:

Reference Copied to Clipboard.
Reference Copied to Clipboard.
Reference Copied to Clipboard.
Reference Copied to Clipboard.
Reference Copied to Clipboard.
Reference Copied to Clipboard.
Reference Copied to Clipboard.

Related Services

View all

DMCA / Removal Request

If you are the original writer of this essay and no longer wish to have your work published on the UKDiss.com website then please: